MAUDE Adverse Event Report: EXACTECH, INC. THREE PEG PATELLA 35MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

EXACTECH, INC. THREE PEG PATELLA 35MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 200-02-35
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Cyst(s) (1800); Pain (1994); Synovitis (2094); Osteolysis (2377); Swelling/ Edema (4577); Joint effusion (4849)
Date of Event 11/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complaint device was evaluated, and the reported event was confirmed.The evaluation identified that the articulating surface appears to have undergone fatigue wear with pitting/third body wear as well as subsurface propagation of shear cracking prior to the eventual surface layer delamination.Fatigue wear, and particularly delamination, occurs secondary to cyclic shear stress between the tibial and femoral components and accelerated fatigue wear may be associated with oxidative degradation of the polyethylene.Third body wear occurs when a third body, such as a fragment of bone or bone cement, gets trapped between the polyethylene insert and the condyles of the femoral component.As the patient moves, the third body creates scratches, and sometimes pitting, on the surface of the tibial insert.Based on the damage to the articulating surface and the medial side of the tibial spine, the asymmetric wear pattern suggests axial rotational mismatch between the femoral and tibial components (femoral component externally rotated and/or tibial components internally rotated) and gross instability.The v-shaped groove on the medial side appears consistent with contact between the incongruent surface of the tibial insert and ridge of the trochlear groove on the femoral component, possibly as a result of knee instability.Friction caused by the joint surfaces rubbing against each other wears away the surfaces of the implant.Uneven pressure distribution from malalignment and/or instability can result in increased wear of the polyethylene component.The subsurface cracking around the edges of the insert was likely due to high/uneven contact stresses as a result of malalignment between the femoral and tibial components and instability.The wear patterns on the tibial insert spine appear consistent with gross a-p instability of the knee, thus transferring applied shear forces to the tibial insert.Wear of the posterior spine is indicated.This wear pattern is likely to occur when the post is chronically subjected to higher than normal shear forces and rapid, rather than gradual, engagement of the femoral cam with the tibial insert spine during knee flexion.By design, the cam of the femoral component is intended to smoothly interact with the posterior aspect of the tibial spine after ~70 deg of flexion.In case of gross instability of the joint, the engagement of the cam with the spine may lead to high shear loading situation.Wear of the anterior spine is indicated.Anterior post wear is indicative of either relative hyperextension of the knee components or anterior translation of the tibial component relative to the femoral component.The damage to the top portion of the spine was likely the result of articulating against bone or bone cement over hanging the femoral box cam.The larger scratches appear consistent with coming in contact with sharp, surgical tools during the revision surgery.The circular witness mark around the locking mushroom appears consistent with machining marks.The indentation on the posterior aspect of the insert appears consistent with high contact stress with the rim of the tibial tray leading to cold flow of the polyethylene.The locking mushroom and posterior undercuts appear unremarkable for an implanted device.The debris under the mushroom appear consistent with biological remnants.An image of the patella component was provided with the complaint submission.An image of the articulating surface of the patella was not provided.The backside damage appears consistent with using a saw to remove the patella from the bone.All other aspects of the device appear unremarkable.A review of complaint history determined that no further action is required as no trends were identified.A definitive root cause was unable to be determined; however, may have resulted from malalignment between the femoral and tibial components, instability, third body wear, patient-related conditions, or any combination of these possibilities after being implanted for almost 10 years, which led to wear of the polyethylene components.However, allegations against the patella component cannot be confirmed as the device was not returned for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
As reported, the patient underwent an initial right total knee arthroplasty.Subsequently, the patient presented to the surgeon's office with complaints of pain, swelling, and stiffness of their knee.The patient had previously been seen and treated for a popliteal cyst and/or baker's cyst within the knee.The patient has had the cyst aspirated/decompressed in the office previously.The patient still presented with their original complaints after treatment of the cyst.An examination was done and x-rays were performed and reviewed.The original poly implant was searched in the recall database and returned as an affected poly in the recall.The patient was scheduled for a right knee revision possible poly swap.The patient was revised approximately 9 years and 8 months post the initial total knee arthroplasty.The surgeon opened the knee joint, performed a synovectomy, and removed scar tissue.There was minimal inflammation within the tissues around the implants.The surgeon then examined the implants.An osteotome was used to remove the original poly implant.The original implant showed to be worn posteriorly and showed pitting and delamination on the surface.The poly remnants were removed from the knee joint and the knee was irrigated well.Then attention was given to the metal femur and tibia implants, the surgeon used a tamp/ dis-impactor tool to check the metal implants, which showed to still be well fixed.The patella implant did show wear on the surface and so the surgeon revised and resurfaced the patella for this patient.Surgeon used a saw to remove the three peg patella and a small drill bit to remove the pegs.He then took a size 35mm round patella guide and drilled for a new 35mm round 3 peg patella.The surgeon used ps trials and trialed a 13mm poly.He felt the knee was stable and requested that implant.The trial was removed the knee was irrigated.The cement was mixed.The new 13mm ps poly real implant was inserted and then the new 35mm round 3 peg patella was cemented to the patella bone.The surgeon injected the knee with a pain-relieving joint injection and then closed up the knee with sutures.The patient left the operating room stable.

Brand Name
THREE PEG PATELLA 35MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66th ct
gainesville FL 32653
Manufacturer Contact
ashley harris
2320 nw 66th ct
gainesville, FL 32653
3523771140
MDR Report Key25138137
Report Number1038671-2026-00572
Device Sequence Number18527436
Product Code JWH
UDI-Device Identifier10885862039606
UDI-Public10885862039606
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K932690
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/12/2017
Device Catalogue Number200-02-35
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2022
Initial Report FDA Received Date05/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/18/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age61 YR
Patient SexMale
Patient Weight103 KG